West Virginia, 2012

Hail in West Virginia, August 9, 2012

August 9, 2012 · NWS RLX · 1 event in 1 county or zone

Thunderstorms formed in Ohio during the afternoon near a weak front. These storms moved through southeast Ohio during the early evening, reaching into western West Virginia later in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in Ohio during the afternoon near a weak front. These storms moved through southeast Ohio during the early evening, reaching into western West Virginia later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 7:18 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 9, 7:18 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT THU AUG 9 2012

.SYNOPSIS...
STRONG COLD FRONT FOR AUGUST PASSES LATE FRIDAY. HIGH PRESSURE
BUILDS IN THIS WEEKEND WITH COOLER TEMPERATURES.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS EXPECTED...THE CONVECTION FORMED IN OHIO ALONG THE BOUNDARY AND
IS SLOWLY CREEPING TOWARD THE MID OHIO VALLEY AND THE OHIO RIVER.
YET...WE THOUGHT THE SOUTHERN RAIN WOULD SURVIVE INTO CENTRAL
WV...BUT WEAKENED CONSIDERABLY IN SOUTHERN WV.  YET...EVEN WHEN WE
THOUGHT IT WAS FALLING APART...A NEW THUNDERSTORM FORMED NEAR OCEANA
IN WYOMING COUNTY AT SUNSET.

WAS MUCH SLOWER IN INCREASING POPS TONIGHT IN NORTH CENTRAL WV...FROM
CKB INTO THE MOUNTAINS AROUND EKN.

ONE VORT MAX ON THE RAP LIFTS NE THRU PKB AROUND 02Z INTO WRN PA BY
04Z.  WILL TRY TO SPEED UP POPS INCREASING BEFORE DAWN IN SOUTHEAST
OHIO AND THE OHIO RIVER.  BUT HAVE LOW CONFIDENCE ON TIMING THE
INITIAL BANDS ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY WILL CROSS CWA FRI EVENING WITH SOME SHRA AND
PERHAPS A RUMBLE OF THUNDER...AS UPR TROF SETTLES IN OVER LWR GREAT
LAKES HEADING INTO WEEKEND. CARRIED LOW CHC POPS WITH THIS WITH
DRYING AFTER MIDNIGHT AS DRY SLOT WORKS IN FROM W. LOOKS LIKE UPR
COLD POOL ASSOCIATED CLDS WILL TEND TO STAY NORTH OF AREA AS COLUMN
DRIES OUT FOR WEEKEND WITH JUST SOME DIURNALLY DRIVE STRATOCU BOTH
DAYS. GUIDANCE HAS COME UP WITH MAXT NUMBERS FOR THIS WEEKEND. THIS
MAKES SENSE WITH CORE OF UPR COLD POOL NEVER REALLY MAKING IT THIS
FAR S WITH GENERALLY W TO WSW LLVL FLOW. THUS WILL BUMP UP NUMBERS A
TICK OR TWO MAINLY OUTSIDE OF THE MTNS. WILL GO WITH COOLER NUMBERS
FOR LOWS WITH GENERALLY LIGHT FLOW UNDER SFC HIGH...ALLOWING FOR
BETTER RADIATIONAL COOLING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
EXTENDED WILL FEATURE UPR TROF REINFORCED EARLY NEXT WEEK AS
GENERALLY NW FLOW ALOFT CONTINUES. OVERALL ATMOS REMAINS ON DRY
SIDE...HOWEVER UPR DISTURBANCE MAY BRING A FEW MAINLY AFTN SHRA OR
STORMS TUE OR WED. UPR TROF LOOKS TO PULL OUT TOWARD WEEKS
END...REPLACED BY BUILDING HEIGHTS AND WARMER TEMPS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
REMAINING OUT AHEAD OF THE SYNOPTIC SUPPORT AND COLD FRONT THROUGH
MOST OF THIS TAF FORECAST PERIOD.  DO NOT EXPECT WEAK LOW PRESSURE
AND ASSOCIATED COLD FRONT TO PASS TRI STATE AROUND HTS UNTIL 21Z
FRIDAY TO 00Z SATURDAY.

OUT AHEAD OF THIS FEATURE...INDIVIDUAL BANDS OF CONVECTION WILL FORM
IN THE MID LEVEL SUPPORT.  EXPECTING WEAKENING CONVECTION IN
SOUTHEAST OHIO DURING THE 03Z TO 06Z...WHILE CREEPING INTO
NORTHWESTERN WEST VIRGINIA.

MEANWHILE...SEPARATE AREA OF SHOWERS AND THUNDERSTORMS THURSDAY
EVENING MAY HOLD TOGETHER AS IT MOVES UP THE MOUNTAINOUS COUNTIES OF
WEST VIRGINIA FROM THE SSW.

FIGURING A LULL IN COVERAGE 04Z TO 08Z...WITH CONVECTION INCREASING
IN SOUTHEAST OHIO AGAIN BY THE PREDAWN HOURS.

OVERNIGHT...CEILINGS 2 TO 4 THSD FT BKN AND VSBY NEAR 3 MILES IN
CONVECTION OTHERWISE CEILINGS MOSTLY 6 TO 10 THSD FT BKN AND VSBY
AOA 5 MILES.  SOME LOCAL VALLEY FOG POSSIBLE IN DEEPER VALLEYS OF
SOUTHERN WEST VIRGINIA AND IN THE MOUNTAINS MAY LOWER VSBY NEAR 3
MILES 06Z TO 12Z.

LOW LEVEL FLOW INCREASING DURING THE DAY ON FRIDAY.  EXPECTING CU
AT  2 TO 4 THSD FT BKN AND VSBY OCCASIONALLY NEAR 3 MILES IN
SHOWERS AND THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING THE INDIVIDUAL BANDS OF CONVECTION BY
THE PREDAWN HOURS INTO THE DAY ON FRIDAY COULD BE FASTER AND SHORTER
DURATIONS THAN INDICATED IN TAFS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 08/10/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SATURDAY...
IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/26
NEAR TERM...KTB
SHORT TERM...30
LONG TERM...30
AVIATION...KTB
Hazardous weather outlook, Aug 9, 3:08 PM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT THU AUG 9 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-102015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-HARRISON-
408 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME
WATER PROBLEMS.

IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-024>028-030-032>040-046-047-102015-
DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
408 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME
WATER PROBLEMS.

IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE
EASTERN HALF OF WEST VIRGINIA...INCLUDING SOUTHWEST VIRGINIA. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 6:36 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
736 PM EDT THU AUG 9 2012

OHZ084-100000-
VINTON OH-
736 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL AFFECT VINTON COUNTY...

AT 733 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
NORTHWEST OF MCARTHUR TO 11 MILES SOUTHEAST OF CHILLICOTHE...MOVING
EAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THESE WINDS MAY BE ENOUGH TO DOWN SMALL LIMBS AND WEAKLY
ROOTED TREES. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THESE STORMS WILL BE NEAR ALLENSVILLE AROUND 745 PM AND LAKE HOPE
STATE PARK AROUND 800 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3934 8276 3938 8274 3937 8264 3938 8263
      3938 8252 3940 8251 3939 8230 3919 8232
      3918 8262 3919 8265 3920 8266 3921 8276

30
Local storm report, Aug 9, 6:38 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 WNW NEW LEXINGTON     39.72N 82.24W
08/09/2012                   PERRY              OH   911 CALL CENTER

            TREES AND POWERLINES DOWN AT 5720 SOUTH ST.,
            NEW LEXINGTON

&&

IRIS SYSTEM
Local storm report, Aug 9, 6:45 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT THU AUG 9 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 SSW NEW LEXINGTON     39.66N 82.23W
08/09/2012                   PERRY              OH   911 CALL CENTER

            TREES AND POWERLINES DOWN AT 575 BLACK GOLD
            RD.

&&

IRIS SYSTEM
Special weather statement, Aug 9, 7:13 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT THU AUG 9 2012

OHZ075-076-084-085-100100-
ATHENS OH-MEIGS OH-VINTON OH-WASHINGTON OH-
813 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EAST CENTRAL VINTON...
EXTREME NORTHWESTERN MEIGS AND WEST CENTRAL WASHINGTON COUNTIES...

AT 811 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF NELSONVILLE TO 6 MILES SOUTHEAST OF LAKE HOPE STATE PARK
TO 6 MILES SOUTHEAST OF MCARTHUR...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR STROUD RUN STATE PARK AROUND 830 PM AND
BARTLETT AROUND 845 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3948 8164 3918 8200 3917 8244 3946 8219
      3947 8205 3946 8206 3945 8183 3947 8182

30
Special weather statement, Aug 9, 7:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
824 PM EDT THU AUG 9 2012

OHZ066-100115-
PERRY OH-
824 PM EDT THU AUG 9 2012

...HEAVY RAIN FROM A THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 815 PM EDT...THUNDERSTORMS LOCATED 7 MILES WEST OF SOMERSET ARE
MOVING NORTHEAST AT 30 MPH AND PRODUCING MODERATE TO HEAVY RAIN.

RAIN GAUGES NEAR SOMERSET AND NEW LEXINGTON INDICATE HEAVY RAINFALL
OF UP TO 2.5 INCHES FELL EARLIER THIS EVENING. THE ADDITIONAL RAIN
FROM THE CURRENT STORM WILL QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS THAT ARE STILL BE RUNNING HIGH.

THIS STORM WILL BE NEAR SOMERSET AROUND 825 PM...GLENFORD AROUND 830
PM...PERRY STATE FOREST AROUND 835 PM AND CROOKSVILLE AROUND 845 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8218 3990 8216 3983 8216 3982 8208
      3973 8208 3973 8206 3966 8205 3955 8225
      3959 8227 3960 8239 3973 8238 3975 8241
      3983 8241 3984 8248 3994 8246

16
Special weather statement, Aug 9, 7:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT THU AUG 9 2012

WVZ017-019-100130-
RITCHIE WV-WIRT WV-
858 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RITCHIE AND WIRT
COUNTIES...

AT 853 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ELIZABETH...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR ELIZABETH AROUND 905 PM...GREENCASTLE AROUND
910 PM...FREEPORT AROUND 915 PM...MACFARLAN AROUND 925 PM AND
SMITHVILLE AROUND 930 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3906 8104 3904 8113 3904 8115 3903 8117
      3895 8149 3903 8155 3926 8117

16

The radar

The Charleston,WV radar (KRLX), 89 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wirt

When
August 9, 8:05 PM EST
Where
Wirt County, Elizabeth
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.070, -81.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400544.